Flash Flood, La Plata
- When
- September 5, 3:00 PM MST to 5:00 PM MST
- Where
- La Plata County, 2 mi N of Redmesa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Runoff from heavy rain producing thunderstorms caused ditches to fill and water to run across some roads between County Road 102 and Mormon Reservoir. The water over the road was estimated to be 1 foot deep in places with debris deposited on the road in some areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Runoff from heavy rain producing thunderstorms caused ditches to fill and water to run across some roads between County Road 102 and Mormon Reservoir. The water over the road was estimated to be 1 foot deep in places with debris deposited on the road in some areas. Flooding of some fields occurred and water was running across the property of a few residences.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 1:20 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 220 PM MDT TUE SEP 5 2006 .SHORT TERM (TONIGHT THROUGH THURSDAY)... WEAK SHORT WAVE EMBEDDED IN NORTHWEST FLOW WILL MOVE ACROSS ERN UTAH THIS EVENING AND SLIDE OVER NW COLORADO AFTER MIDNIGHT. THIS WAVE DOES NOT HAVE MUCH MOISTURE TO WORK WITH...AND THUS STORMS HAVE BEEN SHORT LIVED PULSE TYPES AND QUICKLY COLLAPSE. IF STORMS HAVE STRUGGLED TO SUSTAIN THEMSELVES DURING THE HEAT OF THE AFTERNOON... DOUBT THAT STORMS WILL PERSIST AFTER SUNSET. HOWEVER...ISOLATED SHOWERS MAY PERSIST NEAR THE VORTICITY MAXIMA. MODEL ALSO SHOWS MINOR MID LEVEL COLD ADVECTION AND LOW STATIC STABILITY DURING THE OVERNIGHT HOURS. MOST OF THE NOCTURNAL SHOWERS MAY ACTUALLY BE VIRGA...BUT SOME SPRINKLES WILL OCCUR. SHORT WAVE GRADUALLY SLIDES SOUTHEAST OUT OF WRN COLORADO ON WEDNESDAY...LEAVING WEAK RIDGING BEHIND DEPARTING DISTURBANCE. HOWEVER...SUFFICIENT AFTERNOON INSTABILITY FOR ISOLATED STORMS OVER THE HIGH TERRAIN...EXCEPT THE SWRN SAN JUAN MOUNTAINS WHERE THERE CONTINUES TO BE A LITTLE MORE MOISTURE. THURSDAY...ANOTHER WEAK CIRCULATION EMBEDDED IN LIGHT NORTHWEST FLOW WILL BE APPROACHING FROM THE WEST. MODEL DATA INDICATING A SUBTLE INCREASE OF MOISTURE (H7 MIXING RATIOS IN THE 4 TO 6 G/KG RANGE). THIS WARRANTS CHANCE POPS OVER THE SRN TWO THIRDS OF THE FORECAST AREA. .LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)... EXPECT A CONTINUING NORTHWEST FLOW INTO THE WEEKEND. EMBEDDED WAVES WILL RESULT IN AFTERNOON AND EVENING CONVECTION. MOSTLY MOUNTAINS AND SOUTH...BUT A POOL OF MOISTURE WILL BE INCREASING NORTHWARD... PEAKING FRIDAY INTO SATURDAY. THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS DURING THAT PERIOD. DRIER CONDITIONS WILL RETURN BY MONDAY...BUT THERE SHOULD BE ENOUGH RESIDUAL MOISTURE LEFT FOR MOUNTAIN CONVECTION. BY THURSDAY...EXPECT COOLER AND BELOW NORMAL AFTERNOON TEMPERATURES DUE TO AIR MASS CHANGES AND INCREASED CLOUD COVER. TEMPS SHOULD REBOUND BY MONDAY...RETURNING TO NEAR NORMAL NUMBERS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. PF/BA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE SEP 5 2006 COZ001>014-017>023-UTZ022>025-027>029-061145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE SEP 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING... MAINLY OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...WITH BRIEF MODERATE RAIN SHOWERS WILL BE THE MAIN HAZARDS FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING THROUGH MONDAY. THE RAIN SHOWERS MAY BE MIXED WITH SNOW AT ELEVATIONS ABOVE 11000 FEET...ESPECIALLY DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING MAY ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. COLTON
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534109.